Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 26, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 27, 2013, 3:31 AM HST for Hawaii County, Hawaii. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2013, 3:31 AM HST (13:31 UTC)
- Expired
- Mar 27, 2013, 5:20 PM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
718 WWHW70 PHFO 271331 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST WED MAR 27 2013 ..WIND ADVISORY IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH THURSDAY EVENING.. .AN APPROACHING UPPER LEVEL TROUGH WILL BRING STRONG WINDS TO THE BIG ISLAND SUMMITS THROUGH LATE THURSDAY. HIZ028-280245- /O.NEW.PHFO.WI.Y.0026.130327T1331Z-130329T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 331 AM HST WED MAR 27 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. * WINDS...WEST 25 TO 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH. * TIMING...THROUGH 6 PM HST THURSDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ REYNES
2 follow-up statements
327 WWHW70 PHFO 280132 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST WED MAR 27 2013 ...STRONG WINDS TO CONTINUE ACROSS THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH SLOWLY MOVING OVER THE STATE WILL BRING STRONG WINDS TO THE BIG ISLAND SUMMITS INTO THURSDAY AFTERNOON. HIZ028-281445- /O.CON.PHFO.WI.Y.0026.000000T0000Z-130329T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 332 PM HST WED MAR 27 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY. * WINDS...WEST 25 TO 40 MPH WITH LOCALIZED GUSTS TO 55 MPH. * TIMING...THROUGH 6 PM HST THURSDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ WROE
280 WWHW70 PHFO 280320 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 520 PM HST WED MAR 27 2013 ...STRONG WINDS TO CONTINUE ACROSS THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH SLOWLY MOVING OVER THE STATE WILL BRING STRONG WINDS TO THE BIG ISLAND SUMMITS INTO THURSDAY AFTERNOON. HIZ028-281630- /O.UPG.PHFO.WI.Y.0026.000000T0000Z-130329T0400Z/ /O.NEW.PHFO.HW.W.0006.130328T0320Z-130328T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 520 PM HST WED MAR 27 2013 ...HIGH WIND WARNING IN EFFECT UNTIL NOON HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON HST THURSDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH. * TIMING...THROUGH NOON THURSDAY WITH THE STRONGEST WINDS TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF 60 MPH OR HIGHER...ARE EXPECTED. && $$ WROE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:30 AM HST, 1 minute earlier.
Area forecast discussion, Mar 27, 3:30 AM HST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST WED MAR 27 2013 .SYNOPSIS... A PASSING UPPER LEVEL TROUGH WILL KEEP POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING...AND POSSIBLE THUNDERSTORMS FROM KAUAI THROUGH MAUI COUNTY TODAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN ON THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND. && .DISCUSSION... LATEST WV/IR SATELLITE IMAGERY SHOWS A LARGE UPPER LVL TROUGH SLOWLY MOVING INTO THE ISLAND CHAIN FROM THE WEST. THE EASTERN EDGE OF THIS TROUGH IS NOW MOVING OVER KAUAI...AND WILL KEEP MIGRATING E. A SHORTWAVE DISTURBANCE WILL MOVE JUST TO THE N OF THE AREA TODAY. MIMIC ANALYSIS DEPICTS THE AXIS OF BEST MOISTURE RIGHT OVER KAUAI AND GRADUALLY PUSHING TOWARDS OAHU. ALTHOUGH THE CORE OF THE SHORTWAVE IS EXPECTED TO REMAIN N OF THE ISLANDS...SOUNDING DATA...MIMIC MOISTURE ANALYSES AND MODEL CAPE STILL DEPICT ENOUGH INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS TODAY FROM KAUAI THROUGH MAUI COUNTY. A DRIER AIRMASS SHOULD KEEP LOWER CHANCES OF RAIN OVER THE BIG ISLAND. KAUAI HAS BEEN EXPERIENCING ALMOST CONTINUOUS RAIN OVER THE NORTHERN AND EASTERN HALF OF THAT ISLAND...FOR WHICH SEVERAL FLASH FLOOD WARNINGS HAVE BEEN ISSUED THROUGHOUT THE NIGHT. NATIONAL WEATHER SERVICE DOPPLER RADAR STILL SHOWS RAINFALL RATES OF OVER 2 INCHES AN HOUR ACROSS THE WARNED AREA...WITH THE HANALEI RIVER GAUGE SHOWING LEVELS OF 8 FEET OR HIGHER SINCE LATE LAST NIGHT. A ROAD CLOSURE AT THE HANALEI BRIDGE WAS ALSO REPORTED BY THE KAUAI CIVIL DEFENSE AND KAUAI LAW ENFORCEMENT. ADDITIONAL WARNINGS FOR KAUAI ARE POSSIBLE THROUGH THE MORNING HOURS. MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU. THE COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE CONDITIONS FOR RAIN...POTENTIAL FOR LOCALIZED FLOODING AND SOME POSSIBLE THUNDERSTORM ACTIVITY LATER TODAY FROM KAUAI TO MAUI COUNTY. THE MORNING FORECAST PACKAGE WILL INCLUDE MAUI COUNTY IN THE ONGOING FLASH FLOOD WATCH...VALID THROUGH 6 PM HST THIS EVENING. IN ADDITION...PRESSURE GRADIENTS ALOFT ARE BECOMING TIGHTER AS THE TROUGH MOVES CLOSER TO THE AREA. GFS 600-500 MB LAYER WINDS SHOW SPEEDS AROUND 25 KT OVER THE BIG ISLAND THROUGH LATE THU. WINDS AT THE BIG ISLAND SUMMITS ARE CURRENTLY INCREASING AND NEARING ADVISORY LEVELS. THEREFORE...BASED ON THE UPWARD TREND OF THE SPEEDS...A WIND ADVISORY HAS BEEN ISSUED FOR THE SUMMITS THROUGH THURSDAY EVENING. THE SITUATION WILL BE CLOSELY MONITORED IN CASE AN UPGRADE TO A WARNING BECOMES NECESSARY. A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY BRINGING ANOTHER ROUND OF UNSETTLED WEATHER. && .AVIATION... AIRMET SIERRA FOR MTN OBSCURATION FOR THE BIG ISLAND AND KAUAI WILL REMAIN POSTED THROUGH THE FORECAST PERIOD. WILL MOST LIKELY EXTEND THE AIRMET TO INCLUDE OTHER ISLANDS AS THE UPPER LEVEL TROUGH MIGRATES EAST. AIRMET TANGO IS ALSO IN EFFECT FOR MOD CHOP ALF OVER KAUAI AND ADJ WATERS FOR LEVELS BETWEEN FL280 AND FL430. TEMPO LIGHT ICE IC IS ALSO INCLUDED IN THE AIRMET FOR LYRS EXTENDING FROM 120 TO FL200. FREQ MVFR FOR PHLI CONTINUES WITH SAME CONDITIONS ADVANCING E TO OAHU AND MOLOKAI...AND THE POSSIBILITY OF SPREADING FURTHER TO LANAI AND MAUI LATER TODAY. SIGMET QUEBEC REMAINS POSTED FOR HIGH LVL MOD-SEV CAT CONTINUES IMT NW OF KAUAI MOVING EWD. && .MARINE... A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY COULD BRING SURF HEIGHTS NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER THE WEEKEND. ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING THUNDERSTORMS AND GUSTY ERRATIC WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU KAUAI OAHU AND MAUI COUNTY. WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS. && DISCUSSION/MARINE...REYNES AVIATION...LUTU-MCMOORE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:28 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 26, 6:10 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 9:05 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 11:49 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 2:36 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 5:11 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 8:16 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 27, 10:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 27, 12:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.